• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Medication advice (olanzapine,mirtazapine)

  • Thread starter ckgschizophrenia
  • Start date
ckgschizophrenia

ckgschizophrenia

Member
Joined
Feb 22, 2019
Messages
17
Location
UK
hi I would like some advice on what to do about my medication im on olanzapine 20 mg and mirtazapine 45mg I was just wondering whether I should keep taking it because I want to come off it but if I don't take it I cant sleep does anyone know how long it takes for the insomnia to wear off and do you think id be doing the right thing if I stopped taking it

get back to me
 
daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
5,786
Location
hiding behind the sofa
What is the reason for you wanting to come off it. The olanzipine is a mood stabiliser and could cause you big problem if you stop it. The mirtazipine also helps with depression. I suggest you discuss it first with your pdoc but whatever you do , do not just stop abruptly you must taper off them or else you could become very ill.
 
BetaMale

BetaMale

Well-known member
Joined
Aug 17, 2018
Messages
659
Location
India
I have occasional episodes of psychosis and take antipsychotics as well. I think 20 mg of olanzapine is a relatively high dose of antipsychotic, which can cause side effects like fatigue, lethargy and depression. You've probably been prescribed the mirtazapine (an antidepressant) to counteract these negative symptoms caused by the olanzapine. I've also been on upto 20 mg of olanzapine in the past and I've now made the personal decision that the sedative effect of antipsychotics isn't worth the problems caused by them. I'm currently on 5 mg of abilify (another antipsychotic), which is a relatively low dose and I've learnt to live with the resulting insomnia. That said, I can't think of any good reason why you should stop taking the antidepressant. Hope that helps!
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
1,298
Location
Sheffiield
I used to be on 20mg of Olanzapine and it made so very hungry all the time, I put on weight and my lipids went sky high, I was taking it before bed (11pm) and it made me sleep till 10am the next morning.
I was glad to come off it and went onto Aripiprazole 30mg but that gave me higher anxiety levels and restlessness mostly in my legs several times a day so I tried 6mg of Risperidone which was good but during the switch over I felt the best I've felt in a while so went back onto 10mg of Aripiprazole and dropped down to 4mg of Risperidone and there I stayed. The only side effect I'm having now is loss of libido but I wasn't really using it so figured it was a fair trade off. I don't recall any sleeping problems when I made the switch.

There are many more anti-psychotics you can try and some are more sedating than others, personally I sleep a good 8 hours on my combination of drugs and don't feel fatigued during the day.

You should ask your prescribing doctor for a review, mine is always open to talk to me about changing my meds any time I wish, she's only a phone call away.
 
Y

Yellowdiamond

Active member
Joined
Jan 16, 2019
Messages
44
Why do you want to Come off them?
 
ckgschizophrenia

ckgschizophrenia

Member
Joined
Feb 22, 2019
Messages
17
Location
UK
because they have side effects that I don't like and it would be nice to sleep naturally for once instead of having to take medication every night!
 
Y

Yellowdiamond

Active member
Joined
Jan 16, 2019
Messages
44
because they have side effects that I don't like and it would be nice to sleep naturally for once instead of having to take medication every night!
Are these meds for sleep only? Ive taken these meds but havent quit them. I understand you want natural sleep, but that is a hard way to go. you need to taper off or have a med only PRN.
 
ckgschizophrenia

ckgschizophrenia

Member
Joined
Feb 22, 2019
Messages
17
Location
UK
yeah true I think ill just taper off and wait till I see my dr next week thanks for the advice all of you
 
Top